Interpreting and Managing PHQ-9 and GAD-7 Scores
Use standardized cutoff scores to stratify symptom severity and trigger specific clinical actions: for PHQ-9, scores of 1-7 indicate minimal symptoms requiring no intervention, 8-14 indicate moderate symptoms warranting consultation, and 15-27 indicate severe symptoms requiring immediate psychiatric referral; for GAD-7, scores of 0-4 indicate minimal anxiety, 5-9 mild anxiety, 10-14 moderate anxiety, and 15-21 severe anxiety requiring specialist evaluation 1.
PHQ-9 Score Interpretation and Management Algorithm
Scoring System
The PHQ-9 assesses depressive symptoms over the past two weeks, with each of 9 items scored 0-3 (not at all, several days, more than half the days, nearly every day), yielding a total score of 0-27 1.
Severity Categories and Actions
Minimal Symptoms (Score 1-7)
- No or minimal depressive symptoms present
- Patient demonstrates effective coping skills and social support
- Action: No further screening needed; routine follow-up 1
Moderate Symptoms (Score 8-14)
- Subthreshold to moderate depressive symptoms
- Functional impairment ranges from mild to moderate
- Action: Seek consultation with psychology or psychiatry for diagnostic determination 1
- Consider medical causes (medication side effects, thyroid disorders, other medical conditions) 1, 2
- Initiate treatment for underlying medical contributors (unrelieved pain, fatigue) 1
Moderate-to-Severe/Severe Symptoms (Score 15-27)
- Most depressive symptoms present
- Symptoms interfere moderately to markedly with functioning
- Action: Immediate referral to psychology and/or psychiatry for formal diagnosis and treatment 1
- Conduct comprehensive diagnostic assessment to identify nature and extent of symptoms and presence of mood disorder 1
Critical Safety Assessment
Before any scoring interpretation, immediately assess for risk of self-harm or harm to others 1. If present:
- Emergency referral to licensed mental health professional
- Facilitate safe environment with one-to-one observation
- Initiate harm-reduction interventions immediately 1
The presence of severe agitation, psychosis, or confusion (delirium) also warrants emergency evaluation regardless of PHQ-9 score 1.
Efficient Two-Step Screening Approach
For time-constrained settings, use the PHQ-2 (first two questions: anhedonia and depressed mood) 1:
- If score is 0-1: No further screening needed
- If score is 2-3: Complete remaining 7 items of PHQ-9 1
This approach reduces screening burden, as only 25-30% of patients require the full questionnaire 1.
GAD-7 Score Interpretation and Management Algorithm
Scoring System
The GAD-7 assesses anxiety symptoms over the past two weeks, with 7 items scored 0-3 (not at all, several days, more than half the days, nearly every day), yielding a total score of 0-21 1.
Severity Categories and Actions
Minimal Anxiety (Score 0-4)
- None or mild anxiety symptoms
- No or minimal functional impairment
- Effective coping skills and social support present
- Action: No intervention needed; routine monitoring 1
Mild Anxiety (Score 5-9)
- Mild anxiety symptoms present
- May present as worries or concerns about cancer (if applicable) but also multiple other areas
- Fatigue, sleep disturbances, irritability, and concentration difficulties may be present
- Functional impairment ranges from mild to moderate
- Action: Consider possible comorbid anxiety diagnoses (panic disorder, social phobia) 1
- Provide supportive care and monitor
Moderate Anxiety (Score 10-14)
- Moderate anxiety symptoms
- Symptoms interfere moderately with functioning
- Action: Seek consultation with psychology or psychiatry 1
- Evaluate for comorbid conditions
- Consider medical causes (substance use, chronic illness) 1
Severe Anxiety (Score 15-21)
- Severe anxiety symptoms
- Symptoms interfere markedly with functioning
- Symptoms not responding to initial interventions
- Action: Immediate referral to psychology and/or psychiatry for diagnosis and treatment 1
Alternative Ultra-Brief Screening: GAD-2
For rapid screening, use the first two GAD-7 items 3, 4:
- Cutoff ≥3 has sensitivity 89% and specificity 90% for detecting anxiety disorders
- Positive screen requires completion of full GAD-7 3
Key Clinical Considerations
Timing of Screening
Screen at these critical timepoints 1:
- Initial diagnosis/start of treatment
- Regular intervals during treatment
- 3,6, and 12 months post-treatment
- At disease recurrence or progression
- During transitions to palliative/end-of-life care
- During personal crises or family transitions
Important Caveats
Somatic Symptom Overlap: Both scales include somatic symptoms that may overlap with medical conditions 5. The PHQ-9 and GAD-7 have two-factor structures (cognitive-affective and somatic domains). Consider reviewing subscale scores, not just totals, particularly in medically ill populations 5.
Specificity Limitations: While these scales have good sensitivity, specificity for specific psychiatric diagnoses is limited 6. A positive screen indicates increased risk requiring further comprehensive assessment, not a definitive diagnosis 6.
Cutoff Variations: The recommended PHQ-9 cutoff of 8 (rather than the traditional 10) improves sensitivity in cancer populations 1. For GAD-7, a cutoff of 9 provides better positive likelihood ratio than 8 3.
Medical Causes: Always evaluate for substance-induced or medical causes of symptoms (medications like interferon, thyroid disorders, chronic pain, fibromyalgia) before attributing symptoms solely to psychiatric disorders 1, 2.
Comorbidity: Depression and anxiety frequently co-occur. Screen for both conditions, as GAD is commonly comorbid with mood disorders 1.
Treatment Considerations
When moderate-to-severe symptoms are identified, treatment should include 1:
- Pharmacologic interventions (antidepressants, anxiolytics)
- Non-pharmacologic interventions (psychotherapy, cognitive-behavioral therapy, psychoeducation, exercise)
- Delivered by appropriately trained professionals
First address medical contributors (unrelieved pain, fatigue, delirium) before or concurrent with psychiatric treatment 1.